Take daily injection to avoid blood clot

24 posts in this topic

I broke my foot during my holiday in Taiwan. Before I returned to Germany, I had my foot in hard plaster cast.

 

I went to see an orthopaedist today to understand what will be the next treatment or procedure. She asked me if I had some injection to prevent from thrombosis (blood clot). She said since one of my feet is wearing plaster cast and it's immobile, I am under the risk of thrombosis, so she advised me to do that.

 

I have to take injection daily by myself (on the belly), until I am able to walk normally again. This is covered by my health insurance (only have to pay 5 EURO per prescription).

 

My question is, where I am from (Taiwan), we have never heard that we need to take this type of injection once wearing plaster cast. Yes, we understand blood clot so it's advised I should lift my leg higher than my heart regularly so it has better blood circulation.

 

But taking an injection by myself everyday til it heals sounds like a big deal to me. I want to know more about this before I start injecting myself (ouch). Unfortunately, I couldn't find any information on Taiwan site and very little on English site.

 

Whoever had similar experience (wearing plaster cast or taking injection), I appreciate your help!

 

Thanks!

0

Share this post


Link to post
Share on other sites

I've done it at least twice. After breaking hip, and after knee surgery.

Neither time was I in a plaster cast, but because I could only walk on crutches there was a risk of developing a blood clot. which is serious. If the blood clot gets to heart: heart attack; brain: stroke.

 

The injections are quite easy if you have a bit of belly fat. Might be harder for a really skinny person. and its much easier if you do it fast. Shove the needle into yourself in 1/4 of a second. I tried slowly once for comparison and its much more painful.

 

And vary the site you inject because you can tend to bruise. Bruises are internal bleeding under the skin, so where you've injected anti coagulant there can be a lot of unsightly but painless bruising.

4

Share this post


Link to post
Share on other sites

If the needles are anything like the needles used for insulin it shouldn't be much of a problem as they are only 0.25 mm thick.

1

Share this post


Link to post
Share on other sites

it is called thrombosis prophylaxis. that means it prevents the formation of a blood clot in the vessels of the immobile leg. the needles are very small, as the injection is subcutaneous ( under the skin, literally). google it - u can find the guidelines too, more info as well.

1

Share this post


Link to post
Share on other sites

The injections aren't bad. I'm a complete baby about things like this and didn't have any problem injecting myself.

 

I didn't even have a plaster cast, just a removable air cast, and the doc still wanted me to do this. So I imagine it's even more important if you are in a plaster cast.

1

Share this post


Link to post
Share on other sites

The very same happened to me.

 

I was 35 with a broken foot and lifelong low blood pressure. But I was 35 and two months! If I had been 34 they wouldn't have recommended the injections! There was no way I was gonna inject myself with anti-thrombosis blood thinner. I had broken my foot doing crazy dancing! I was fit! Drugs? No way. Instead I went out every day down 4 flights of stairs on crutches, mostly on my arse, step by step, and even went a conference abroad, swinging along the street on those foul purple crutches, faster than people walking beside me. I developed such strong arms, and almost enjoyed it. But it was a horrible time, really. But the injections would have made it worse.

 

It is like so many issues to do with healing, medication, intervention in childbirth, self treatment vs. a medicalised approach. What is your medical/ health history? Do you have high / low blood pressure? How old are you? Are you often sick? How well do you trust your intuition, how well tuned are you with your knowledge of your healing profile?

 

Hospital staff in Germany err on the side of caution. Who knows best? Ask yourself.

2

Share this post


Link to post
Share on other sites

Instead of taking the advice of a trained medical specialist, you should listen to the advice of random strangers on the internet. Not.

7

Share this post


Link to post
Share on other sites

Take those injections. It's an internationally recognized standard procedure after operations and broken bones, and is a very good idea indeed.

A broken leg is at high risk of forming blot clots, btw.

 

And yes, my colleague who is in hospital with two broken arms *don't ask* is getting the shots, too! (by someone else :) )

2

Share this post


Link to post
Share on other sites

You need to take the blood thinners to keep a clot away. It is standard therapy. I had a car accident back in 1999 and was on blood thinners until I was up and walking again.

 

My husband had a clot form in his lower leg after a flight and then we discovered that he has the thick blood gene! He was on the injections for a week while the doctors adjusted his tablet dose. Now he has to take warfarin for the rest of his life. He is not on a small dose either!

 

Like Sarabyrd says - take your meds!

 

Yes, you will bruise. My husband has miscellaneous bruises all the time now!!!

1

Share this post


Link to post
Share on other sites

Been there, done that. I did not have a cast, but I was on crutches for a couple of weeks and the doctor prescribed me those injections. No big deal, the needle is tiny. But I could not manage to inject myself, whenever I saw the damn needles I started to uncontrolable laugh. The wife had to inject me after scolding me every time for being a child. I am laughing right now just thinking about it.

3

Share this post


Link to post
Share on other sites

You need the injections because the injection works immediately. It is so important to prevent clots that you need to start right away with the thinner in your blood. When you need to take a blood thinner for a longer period, then you need to switch to tablets. This happened to me (just for 5 months) and now my husband (forever). You need to start with weekly blood tests to ensure that you have the right amount of thinner in your blood. Usually, the blood is monitored immediately when they need to move you from the injection to tablet. Once you are on the right tablet dose, then the blood tests can be reduced. My husband still has to go once a month to have his checked. He calls the doctor's office at the end of the day to see if he needs to change his tablet dose.

 

There are new products on the market now but they don't necessarily have the approval for the right indications. I keep monitoring them because it would be easier for my husband to not have to visit the doctor every month for the rest of his life....he is 40 now.

 

Another side effect claimed by my husband is feeling cold. He used to be warm all the time but now he feels the cold! It makes it more comfortable for me though!!!

2

Share this post


Link to post
Share on other sites

 

I always wondered why they won't give a tablet form.

 

Because it is resorbed too poorly.

1

Share this post


Link to post
Share on other sites

Thanks. I thought they could give an injection for immediate results and then tablets.

 

After a procedure a couple of weeks ago, they put me on the shots, Plavex and aspirin altogether. I have to stay on the Plavex for 6 wks. and the aspirin forever (was taking it before anyway). Nobody said anything about checking my blood viscosity after that. I will ask. (Thanks, CC)

0

Share this post


Link to post
Share on other sites

I had my arm in a cast once. The only thing I stuck anywhere was the end of a clothes hanger (and a few pens) - into the cast. For Itch relief against Indian summer. Felt so good! It bruised like mad. But felt so heavenly!

 

I would take injections if my doctor told me to, even if they were against itching. Let alone dying.

0

Share this post


Link to post
Share on other sites

Unfortunately, I couldn't find Sarabyrd's old post, but I saw what she wrote here...

I ruptured my achilles in June and had a cast on until today. I did the stupid shots every day for 8 weeks, I'm not trying to take any chances, and the needle is really no big deal!

 

That being said, I told the Dr today that I had some pretty strong pain in the back of my thigh. He sent me immediately to an internal Dr who did an ultrasound on my veins in my leg, and... yep! Thrombosis... I start taking the pills this evening. I'm pretty freaked out and I just hope that I caught it soon enough and that it doesn't make it's way to my lungs, heart or brain. 2 weeks ago, I had noticed some cramping in my calf, but I thought it was just normal pain... now I'm wondering if it had started there and made it's way up to my thigh in the past 2 weeks.

 

Not really sure why the shots didn't prevent it, maybe I should get my blood checked out more.

 

I'm 41, by the way.

1

Share this post


Link to post
Share on other sites

If anyone is interested, the Sarabyrd thread was this one I think "The Wonderful World of Socialized Medical Care"

 

*The forum software has been updated so some of the links don't work, but the thread topic identifiers have been kept.  In the link above that identifier was "162564" Searching for that in the search box is how I found the thread.

4

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now